I Find It Quite Difficult to Sedate Petite Teens
Stock Photo

 

One of the many privileges of DOCS Education membership is access to our EliteDOCS® Forum, an exclusive 24/7 online community where there are always fellow dentists and faculty members happy to respond to requests for advice and support.

What follows are three recent posts and responses from the EliteDOCS® Forum. The posts and replies are edited for clarity and brevity.

 

I Find It Quite Difficult to Sedate Petite Teens

A Gold member, practicing in Cookeville, TN, is struggling to effectively sedate some of his teen patients. The general dentist wants to know if he can use triazolam, even though these patients are under 18 years old.

Wrote the dentist:

I am treating many petite teenagers and am finding it quite difficult – regularly failing to achieve sedation. It is very unpredictable and frustrating using lorazepam/hydroxyzine Protocol #3.

Yesterday was a prime example of a 105-pound, 16-year-old, ASA 1, taking no meds. Limited to 4mg of lorazepam, we did not achieve adequate anxiety control, much less any level of sedation.

Can triazolam be given to patients under 18 years of age? I can’t find contraindications for this but remember from my DOCS course that lorazepam is specified to use for those under 18.  Please advise.

 

DOCS Education Faculty Member, Jerome Wellbrock, DMD, MAGD, responds:

Legally you cannot use triazolam in any patient under 18 years of age. If you should use triazolam and have any unfavorable outcome it would be indefensible.

You can administer diazepam the night before and then add your lorazepam and hydroxyzine and use nitrous oxide. Do so, you may see an improved sedation experience.

Original Posting: https://www.docseducation.com/forum/lorazepamtriazolam-protocols-and-age

 

Working with a Patient Who Had a Recent Allergic Reaction
Stock Photo

 

Working with a Patient Who Had a Recent Allergic Reaction

A general dentist in Morgan Hill, CA – a 10-year DOCS Education member – has questions about a patient’s allergic reaction to a recent endodontist appointment. Should the dentist modify the type of oral sedative he uses?

Wrote the dentist:

This past week, my patient had "conscious sedation" with an endodontist and was given two tabs (0.25mg) of triazolam the morning of the appointment according to her.

The endodontist completed the appointment, however, she developed hives, itchiness on her throat, and redness around her face.

She was instructed to take Benadryl as she went home. She was fine subsequently.

Now she is back for the crown and my question is, is this an allergy (Type IV?) I have to be concerned about? My plan was to use a single dose protocol with Triazolam, but how about using Lorazepam instead?

She is a healthy 41-year-old, with a known allergy to penicillin and morphine. ASA I, low BP. Has a very high fear.

Dr. Anthony Carroccia, of St. Bethlehem Dental Care in Clarksville, TN, a long-time DOCS Education member, Diplomate, and EliteDOCS administrator responds and engages in a dialogue with the dentist:

Dr. Carroccia: She could be allergic to all benzodiazepines. Only testing will tell.

DOCS Member: Assuming it was the triazolam, then would you recommend to not do sedation until she has been tested? Or is her type of allergy manageable if I continue with triazolam?

Dr. Carroccia: If it is the triazolam, and you proceed, and if the reaction is worse than last time, how will you defend yourself? Or put another way, if this was a loved family member, would you allow the sedation?

I would want this person tested and would not sedate until I knew her allergy is to nothing I may use. Since there is nothing stating when the reaction occurred during the endo appointment, you cannot in good conscience rule it out.

DOCS Member: What if I use lorazepam?

Dr. Carroccia: I would recommend allergy testing. Was it the triazolam? Was it hydroxyzine? Was it the dam? Something else the endodontist may have given or used? Testing would be the best way to know, and if she is allergic to triazolam, you have done her a service. She may or may not be allergic to other benzos, so again, testing would be the key.

Original postings: https://www.docseducation.com/forum/allergy-triazolam

 

Will the Standard DOCS Protocol Work with a Patient with a Very High BMI?

A general dentist in South Portland, ME, needs guidance on how to sedate a healthy male who has a very high BMI. The dentist is concerned whether the standard DOCS Protocol #2 needs to be modified.

Wrote the dentist:

I’m doing sedation on one of our patients. He is very healthy and takes no medications except Motrin, as needed. He doesn’t have diabetes or any other medical condition.

But he weighs between 300 and 350 pounds, and his body mass index is very high.

I’m planning to follow the DOCS Protocol #2.

I’m worried that he has very high dental anxiety and I hope sedation really works on him. We planned to do scaling and root planing first before any restorative work. The patient says he can’t lay back unless he’s sedated.

Do you recommend any protocols other than triazolam and hydroxyzine combination or lorazepam and valium?

 

DOCS Education Faculty Member, Jerome Wellbrock, DMD, MAGD, responds:

Airway. Airway. Airway. Sedating this patient is not your main concern, it is his airway. At 300-350 pounds, he is obviously obese. He may need to be sedated to lay back because of fear or anxiety, but as he lays back, especially if he is sedated and the muscles are more relaxed, there is a greater risk of airway compromise.

I would be extremely cautious in sedating this patient. I would also be cautious with diazepam the night before since it is a fair guess he has some degree of sleep apnea.

 

Dr. Anthony Carroccia, of St. Bethlehem Dental Care in Clarksville, TN, a long-time DOCS Education member, Diplomate, and EliteDOCS administrator also responds:

I would treat him like the others you treat with "very high dental anxiety." Sometimes these heavier folks sedate quite nicely.

The major red flag here is potentially being sedated more deeply than intended. It seems as if his metabolism is quite slow since there are no other medical issues reported. You may need more time to assess what was given before giving more.

Also, he could be tough to assist in the restroom and treat for an emergency.

Original Posting: https://www.docseducation.com/forum/high-bmi-patient-sedation-medication-dosage

 

Lindsay Olsen, our Membership Director
Lindsay Olsen

 

YOUR TURN:

Do you have pharmacology, protocol, practice management, equipment/drug, or regulatory questions you’d like answered? Likewise, would you like to lend your voice and experience to help fellow dentists from around the country?

EliteDOCS forum members are connected to one another – and to our faculty – 24/7. There are always friendly and knowledgeable fellow dentists online who are happy to respond to requests for advice and support.

To join our DOCS Education community of professionals serving at the forefront of dentistry, and receive all of the privileges to which membership entitles you – including access to EliteDOCS – visit us online here, or contact Lindsay Olsen, our Membership Director, at 206-812-7712.

BlogsButton
The information contained in this, or any case study post in Incisor should never be considered a proper replacement for necessary training and/or education regarding adult oral conscious sedation. Regulations regarding sedation vary by state. This is an educational and informational piece. DOCS Education accepts no liability whatsoever for any damages resulting from any direct or indirect recipient's use of or failure to use any of the information contained herein. DOCS Education would be happy to answer any questions or concerns mailed to us at 106 Lenora Street, Seattle, WA 98121. Please print a copy of this posting and include it with your question or request.
DOCS Membership
Upcoming Events
Atlanta Skyline
GA
August 17- 19, 2018
Las Vegas Strip
NV
October 19- 20, 2018
AZ
November 09- 11, 2018